Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2018, 5:15 AM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 5:15 AM MDT (11:15 UTC)
- Expired
- Aug 26, 2018, 6:00 AM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
613
WUUS53 KABR 261115
SVRABR
SDC031-041-129-261200-
/O.NEW.KABR.SV.W.0201.180826T1115Z-180826T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
615 AM CDT SUN AUG 26 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Corson County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
Western Walworth County in north central South Dakota...
* Until 700 AM CDT/600 AM MDT/.
* At 614 AM CDT/514 AM MDT/, a severe thunderstorm was located over
Glencross, or 26 miles west of Mobridge, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mobridge, Timber Lake, Glenham, New Everets Resort, Trail City,
Indian Creek Rec Area, Blackfoot, Promise, Spring Lake, Swan Creek
Rec Area, Revheim Bay Rec Area, Grand River Casino, Glencross and
Indian Memorial Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4529 10021 4533 10107 4550 10109 4560 10028
4559 10025
TIME...MOT...LOC 1114Z 269DEG 44KT 4541 10096
HAIL...1.00IN
WIND...<50MPH
$$
Lueck3 follow-up statements
117
WWUS53 KABR 261132
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
632 AM CDT SUN AUG 26 2018
SDC031-041-129-261200-
/O.CON.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
632 AM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM
CDT/600 AM MDT/ FOR SOUTHEASTERN CORSON...NORTHEASTERN DEWEY AND
WESTERN WALWORTH COUNTIES...
At 632 AM CDT/532 AM MDT/, a severe thunderstorm was located near
Trail City, or 13 miles southwest of Mobridge, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort, Swan
Creek Rec Area, Trail City, Revheim Bay Rec Area, Grand River Casino,
Indian Creek Rec Area and Blackfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4535 10076 4554 10081 4560 10028 4559 10025
4529 10021
TIME...MOT...LOC 1132Z 265DEG 42KT 4543 10067
HAIL...1.00IN
WIND...<50MPH
$$
Lueck523
WWUS53 KABR 261149
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
649 AM CDT SUN AUG 26 2018
SDC031-041-129-261200-
/O.CON.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
649 AM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM
CDT/600 AM MDT/ FOR SOUTHEASTERN CORSON...NORTHEASTERN DEWEY AND
WESTERN WALWORTH COUNTIES...
At 648 AM CDT/548 AM MDT/, a severe thunderstorm was located near New
Everets Resort, or 7 miles south of Mobridge, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort, Swan
Creek Rec Area, Revheim Bay Rec Area, Grand River Casino, Indian
Creek Rec Area and Blackfoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4532 10050 4557 10058 4560 10028 4559 10025
4529 10021
TIME...MOT...LOC 1148Z 269DEG 44KT 4543 10038
HAIL...1.00IN
WIND...<50MPH
$$
Lueck399
WWUS53 KABR 261154
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
654 AM CDT SUN AUG 26 2018
SDC031-041-129-261204-
/O.EXP.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
654 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND WESTERN WALWORTH COUNTIES WILL EXPIRE AT 700
AM CDT/600 AM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4532 10050 4557 10058 4560 10028 4559 10025
4529 10021
TIME...MOT...LOC 1154Z 269DEG 44KT 4543 10029
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 AM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 26, 3:58 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 458 AM CDT Sun Aug 26 2018 .SHORT TERM...(Today and Tonight) Issued at 455 AM CDT Sun Aug 26 2018 Forecast challenges today/tonight revolve around timing and coverage of convective potential. Currently, under a mostly cloudy sky, temperatures range from the upper 50s (Corson County) to the lower 70s (Deuel County). A boundary and attendant wave of surface low pressure are basically stalled out over the forecast area (southwest to northeast) from near Murdo to near Sisseton with cool northerly surface winds behind the boundary and warm southerly winds showing up out ahead of the boundary. Night-time Micro-physics RGB satellite imagery (and accompanying surface obs/webcams) indicate fog and low stratus are developing again this morning within/north of the surface trof over the forecast area early this morning. There is one discernible thunderstorm-producing shortwave moving out across northwest South Dakota this morning, and a separate shower/thunderstorm-aiding 80- 90kt upper jet streak lifting out of the Nebraska panhandle this morning. Between these two features, it seems fairly probable that the forecast area will see some precipitation form/move up over it during the next 3 to 9 hours. So, throughout the day today, low to mid level waa process will be helping to promote what several models seem to be trying to identify a portion of this boundary as warm frontogenesis (a warm front) across northeast South Dakota. Assuming the RAP13 is overdoing (sigtor parameter values) things along and north of the boundary, seems a more reasonable solution from late morning through late afternoon would be some heavy rainfall-producing convection along the nose of a low level jet pointing toward this (warm frontal) boundary over east central/northeast South Dakota into west central Minnesota, aided by one of the many 70 to 90 knot upper level jet streaks over the region. Once that precipitation potential wanes by mid to late afternoon, the focus then turns to potential strong to severe convection developing within/along a developing inverted surface trof over western North Dakota down to and along the aforementioned boundary still hanging around over this cwa at the end of peak heating. Models continue the trend, three days running, of moderate to high-end MUCAPE values and moderate to high-end deep layer shear values all along/above these surface boundaries. Low confidence in convection getting routed in the boundary layer this evening/overnight. But, even launched/organized off an elevated surface, there should be sufficient instability/shear to support a large hail/damaging wind threat. Should convection become routed in the boundary layer and anchored on/within the boundary in play, an isolated tornado threat could materialize this evening/overnight. Significant potential for high temperature forecast bust today with this boundary potentially wiggling and wagging with daytime heating/synoptic-scale forcing influence. Real-time low level thermal prog/analysis indicates a substantial low level thermal gradient exists across far southern North Dakota and much of South Dakota. .LONG TERM...(Monday through Saturday) Issued at 455 AM CDT Sun Aug 26 2018 Where-as previous model solutions had this CWA in the cooler/more stable PBL post frontal Monday into Monday night, the latest wrinkle in forecast progs heading into Monday is that 00Z models now appear to be trying to hold back all or some portion of this synoptic-scale boundary over the cwa into Monday afternoon/evening, introducing the potential for surface/near surface convection over this cwa whenever favorable couplets of forcing/lift move out of the Rockies and trudge across the northern/central plains Monday into Monday night. There does appear to be a period of short-wave ridging (low amplitude height rises aloft) at some point anchored around mid- week, before the western CONUS longwave trof reloads with more short- wave energy and takes aim on the northern/central plains with additional chances for precipitation by late week. Could be looking at a potential high temperature bust again on Monday, if this synoptic-scale boundary isn't completely through the CWA by peak- heating. Whatever portion of the CWA is behind the boundary in the cooler airmass Monday into Tuesday should still be in the "cooler than climo normal" temperature forecast. CWA-wide warming conditions are still probable for the second half of the week, heading into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1242 AM CDT Sun Aug 26 2018 Mainly VFR conditions are expected at all locations through tonight and Sunday. ATY may have a thunderstorm quickly early this morning along with some IFR ceilings towards morning. Otherwise, scattered thunderstorms are expected to move across northern South Dakota late Sunday afternoon and evening possibly affecting MBG/ABR/ATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...Dorn AVIATION...Telken
Hazardous weather outlook, Aug 26, 4:10 AM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 510 AM CDT Sun Aug 26 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Throughout the day today and tonight, isolated to scattered strong to severe thunderstorms are possible. The main severe weather threats include large hail, damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon through Monday night, and then again, at times, late in the week and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:09 PM MDT | Special Weather Statement | ABR | Jones | 51 min |
| Aug 25, 7:55 PM MDT | Special Weather Statement | ABR | Jones, Lyman | 50 min |
| Aug 25, 9:20 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 25 min |
| Aug 25, 9:45 PM MDT | Special Weather Statement | ABR | Hand | 45 min |
| Aug 26, 4:19 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 56 min |
| Aug 26, 5:59 AM MDT | Special Weather Statement | ABR | Walworth | 46 min |
| Aug 26, 6:43 AM MDT | Special Weather Statement | ABR | McPherson | 47 min |
| Aug 26, 7:07 AM MDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 38 min |
| Aug 26, 7:46 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 59 min |
| Aug 26, 8:42 AM MDT | Special Weather Statement | ABR | Marshall | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.